Introduction: Diphenhydramine is a widely used first-generation histamine (H1) antagonist that can be obtained without prescription in many countries. Massive ingestions can result in severe toxicity and even death. We describe a case of diphenhydramine overdose leading to cardiac arrest, cardiopulmonary resuscitation (CPR), and extracorporeal membrane oxygenation (ECMO) cannulation for refractory ventricular fibrillation, a process we refer to as extracorporeal cardiopulmonary resuscitation (ECPR).
Case report: Responding to a call for altered mental status, emergency medical service (EMS) personnel found an unconscious and seizing 17-year-old male. He had reportedly developed generalized tonic-clonic seizures and dysrhythmias after ingesting approximately 800 25-mg diphenhydramine tablets. He was transferred to our pediatric intensive care unit (PICU) after stabilization at a local emergency center. After approximately 7 hours of clinical stability and normalization of cardiac rhythm, electrolytes, and acidosis, he developed renewed seizure activity and accelerated ventricular rhythm leading to hemodynamic collapse and cardiac arrest. He was cannulated for veno-arterial extracorporeal membrane oxygenation (VAECMO) with CPR in progress. A pharmacobezoar located in his stomach was presumed to be the cause of his biphasic clinical deterioration. After 5 days, the patient was successfully weaned from ECMO support. Ten days later, his convalescence continued in the step-down unit and was discharged with good functional outcome.
Discussion: Significant ingestion of anticholinergic substances is often fatal. This case describes a favorable outcome after ECPR and aggressive supportive management following a large intentional overdose of diphenhydramine.
Keywords: Diphenhydramine; ECPR; Pharmacobezoar.